South Carolina, 2007

Damaging Wind in South Carolina, August 17, 2007

August 17, 2007 · NWS ILM · 1 event in 1 county or zone

An isolated thunderstorm formed along an outflow and became briefly severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An isolated thunderstorm formed along an outflow and became briefly severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 17, 6:30 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 17, 6:30 PM EST, 15 minutes before
AREA FORECAST DISCUSSION CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
730 PM EDT FRI AUG 17 2007

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTH ACROSS THE CAROLINAS TONIGHT...THEN
LIFT BACK TO THE NORTH AS A WARM FRONT ON SUNDAY. HIGH PRESSURE WILL
BUILD IN MONDAY THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
QUESTION OF THE AFTERNOON REMAINS THE DEVELOPMENT OF CONVECTION OR
LACK THEREOF. THE COMBINATION OF WEAK FORCING...DEBRIS CLOUDS AND A
LATE SUMMER STRATUS DECK FLOATING AROUND HAVE INHIBITED ACTIVITY
THIS AFTERNOON. RADAR/SATELLITE LOOPS ARE STILL UNIMPRESSIVE AT THE
MOMENT. HAVE TRIMMED POPS DOWN FOR THE AFTERNOON HOURS BASED ON THE
AFOREMENTIONED ELEMENTS.

MODELS STILL DROP THE FRONT INTO THE AREA OVERNIGHT. FORCING WILL BE
A LITTLE BETTER BUT INSTABILITY WILL BE WANING. CONTINUED TO
ADVERTISE THE HIGHER POPS ACROSS THE NORTHERN ZONES.

BASED ON RECENT TRENDS AND THE CONSIDERABLE CLOUDCOVER THAT IS
EXPECTED...WENT A DEGREE OR TWO ABOVE GUIDANCE ACROSS THE BOARD.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE COLD FRONT WILL DROP SOUTH OF THE AREA BRIEFLY DURING SATURDAY
AND WEAKEN SATURDAY NIGHT.  THE WEAKENED FRONT WILL LIFT NORTHWARD
AS A WARM FRONT SUNDAY AND SUNDAY NIGHT.  LITTLE IN THE WAY OF
IMPETUS FOR CONVECTION ALONG THE FRONT AS IS MOVES SOUTHWARD
SATURDAY AND NORTHWARD SUNDAY AS THE GRADIENT LOOKS VERY WEAK.  DO
EXPECT TO SEE A TYPICAL DIURNAL SUMMER TREND IN CLOUD COVER WITH
DEVELOPING CU FIELDS BY DAY...DISSIPATING AT NIGHT.  ISOLATED
THUNDERSTORMS ARE POSSIBLE BOTH DAYS BUT THE PROBABILITY IS LOW
ENOUGH NOT TO WARRANT A MENTION IN THE PUBLIC PRODUCTS AT THIS
TIME.  THE FRONT WILL NOT PROVIDE MUCH IN THE WAY OF RELIEF IN TERMS
OF TEMPERATURE WITH SATURDAY MAXIMUMS GENERALLY IN THE 90 TO 95
RANGE BUT DEWPOINTS SHOULD BE SLIGHTLY LOWER.  TEMPERATURES SUNDAY
WILL BE A LITTLE COOLER ON SE FLOW BUT DEWPOINTS ARE EXPECTED TO
RISE AGAIN.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
WARM RIDGE OF HIGH PRESSURE WILL DOMINATE THE PERIOD. SUBSIDENCE/CAP
LOOKS TOO STRONG EARLY IN PERIOD...SO KEPT MENTION OF SHOWERS AND
THUNDERSTORMS OUT OF THE FORECAST. REST OF THE PERIOD...HEIGHTS
BEGIN TO GRADUALLY FALL AS RIDGE MIGRATES W AND SO WOULD EXPECT
DIURNALLY DRIVEN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
EACH DAY...WED THROUGH FRI...MID AND LATE AFTERNOON INTO EARLY EVE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
CONVECTION INCREASING IN THE FLO AREA THIS EVENING. THUNDERSTORMS
REMAIN ISOLATED. WILL MENTION TEMPO THUNDERSTORMS AND SHOWERS AT FLO
THIS EVENING THROUGH 03Z.

COLD FRONT NEAR RDU WILL MOVE SOUTHEAST OVERNIGHT. GIVEN THE WARM
AND MOIST CONDITIONS THERE REMAINS A CHANCE OF CONVECTIVE
DEVELOPMENT ALONG THE FRONT LATER THIS EVENING AND OVERNIGHT.
ARGUMENTS AGAINST CONVECTIVE DEVELOPMENT ARE THE DRY AIR
ALOFT...NVA...AND THE TIME OF DAY. FOR NOW HAVE INCLUDED TEMPO
GROUPS AFTER 06Z FOR SHOWERS WITH CBS IN CLOUD GROUPS AT THE COASTAL
TERMINALS TO COVER THIS POSSIBILITY.

WINDS GRADUALLY DECREASE AS THE FRONT APPROACHES OVERNIGHT. WINDS
VEER...BECOMING EASTERLY BY AFTERNOON. VFR EXPECTED WITH NO
PRECIPITATION AFTER 13Z-15Z.

CHANCE OF IFR VSBYS SUNDAY MORNING. ANY THUNDERSTORMS WILL BE
ISOLATED.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
PINCHED GRADIENT BETWEEN PIEDMONT TROUGH TO THE WEST AND WEAK HIGH
PRESSURE TO THE SOUTH IS PRODUCING STRONG WINDS JUST UNDER SMALL
CRAFT CRITERIA THIS AFTERNOON. WILL HIGHLIGHT ALL ZONES WITH SMALL
CRAFT SHOULD EXERCISE CAUTION FOR THE AFTERNOON AND EVENING HOURS. A
BRIEF LULL DEVELOPS THIS EVENING FOLLOWED BY AN INCREASE IN THE
SPEED ONCE AGAIN WITH 850MB JET SHOWING AROUND 25 KNOTS.

SEAS ARE RUNNING JUST UNDER SMALL CRAFT AS WELL. EXPECT AROUND 4-5
FEET TO CONTINUE THROUGH MOST OF THE AFTERNOON/EVENING DROPPING TO
3-4 FEET BY MORNING.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE FRONTAL BOUNDARY WILL DROP INTO THE WATERS DURING THE
DAY...CAUSING W-SW WINDS TO BECOME NE TO E DURING THE DAY.  COULD
SEE A LITTLE BIT OF A SURGE NORTHERN WATERS SAT NIGHT AS DRIER AIR
WORKS IN AS HIGH PRESSURE NOSES INTO THE AREA.  FLOW TO BECOME E-SE
SUNDAY AND SUNDAY NIGHT.  SEAS WILL GENERALLY RUN 2 TO 3 FT SAT
THROUGH SUN WITH A FEW 4 FOOTERS POSSIBLE NORTHERN WATERS SAT
NIGHT.  ALL WATERS COULD SEE 2 TO 4 FT SUNDAY NIGHT AS SE FETCH SETS
UP.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
EXPECT SWELL ENERGY ASSOCIATED WITH DISTANT HURRICANE DEAN TO
CONTINUE TO INCREASE...MAXING OUT AT THE START OF THE PERIOD. SE
WINDS AT START OF THE PERIOD WILL VEER TO S AND THEN SW AND
EVENTUALLY W AS CENTER OF HIGH PRESSURE MIGRATES WESTWARD. DO NOT
EXPECT WINDS ANY HIGHER THAN 15 KT. HOWEVER...CORRESPONDING SEAS
WILL BE HIGHER...GIVEN SWELL ENERGY...SO WILL INCLUDE SOME 5 FOOTERS
BEYOND 10 NM.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...31
NEAR TERM...15
SHORT TERM...31
LONG TERM...27
AVIATION...47
Hazardous weather outlook, Aug 17, 8:49 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
949 AM EDT FRI AUG 17 2007

NCZ087-096-099-SCZ017-023-024-032>034-039-046-181400-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
HORRY-WILLIAMSBURG-GEORGETOWN-
949 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-181400-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
949 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ097-100-101-181400-
PENDER-BRUNSWICK-NEW HANOVER-
949 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS FOR ALL AREA BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 6:01 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
701 PM EDT FRI AUG 17 2007

SCZ023-032-180000-
DARLINGTON-FLORENCE-
705 PM EDT FRI AUG 17 2007

AT 700 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE LEE AND DARLINGTON COUNTY LINE BETWEEN
LYDIA AND LAMAR.  OTHER THUNDERSTORMS WERE DEVELOPING NEAR
DARLINGTON AND CLYDE.  THE STORMS WERE MOVING TOWARD THE SOUTHEAST
AROUND 10 MPH AND MAY PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS OF 30 TO 40 MPH...SMALL HAIL AND BRIEF HEAVY
RAIN.

COMMUNITIES THAT MAY BE AFFECTED BY THESE STORMS ARE
DARLINGTON...FLORENCE...HARTSVILLE...LAKE CITY...AUBURN...
CARTERSVILLE...CLAUSSEN...CLYDE...DOVESVILLE...EFFINGHAM...
EVERGREEN AND FLOYD.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

31

The radar

The Columbia radar (KCAE), 121 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Florence

When
August 17, 6:45 PM EST
Where
Florence County, 5 mi SW of Florence
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
34.149, -79.832

Trees were blown down near Alligator Road and Twin Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56562.